Case report of anticonvulsant hypersensitivity syndrome complicated by a concomitant atypical pneumonia

TO THE EDITOR: The following case-report illustrates overlapping symptoms of anticonvulsant hypersensitivity syndrome (AHS) and atypical infections, which might delay diagnosis of AHS. A 23-year-old, healthy, white female presented to the emergency department (ED) of the University Hospital of Linköping, in Sweden, with a 1-week history of fever, rigidity, malaise, and abdominal pain. The patient started taking lamotrigine, 25 mg/d, 1 week earlier to treat depression. She did not take any other medications. Physical examination noted a generalized pruritic cutaneous rash and a painful lymph node under the jaw. The abdomen palpation revealed diffuse tenderness. The lung auscultation revealed fine crepitations on the right lower side. Her temperature was 38.4°C. Laboratory findings included: C-reactive protein (CRP) 141 mg/L (normal range, <10 mg/L), thrombocyte count 99×103/μL (normal range, 160 to 390×103/μL), mild transaminase elevation, and normal leukocyte count…

Purchase this article:

PURCHASE FOR $12

For unlimited access to all issues and articles: